Ohio, 2024

Damaging Winds in Ohio, August 6, 2024

August 6, 2024 · NWS ILN · 4 events in 2 counties and zones

A line of thunderstorms developed during the evening hours ahead of a cold front moving south through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms developed during the evening hours ahead of a cold front moving south through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 6, 3:00 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
400 PM EDT Tue Aug 6 2024

.SYNOPSIS...
A cold front will move south through the area late today into
tonight, with a chance of storms. Slightly cooler and less humid
air will then move into the region for Wednesday and through the
end of the week. Another cold front will likely bring some
additional cooling and drying for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe threat: Ongoing convection across northwestern Ohio will
continue to track southward as a cold-pool enhanced frontal
boundary slides southward into west-central and central Ohio
over the next couple of hours. Ahead of the boundary, efficient
heating has resulted in low to mid 90s area wide. Surface
dewpoints have mixed into the upper 60s and lower 70s, yielding
heat indices in the upper 90s to around 100. Between 4 PM and
9PM, this thermodynamic atmosphere, along with modest bulk
shear of 30-40 knots, supports the potential for isolated
damaging wind gusts with any storms that enter west-central Ohio
and central Ohio. The greatest threat remains north of I-70
because storms will arrive there with the better thermodynamic
setup.

As the boundary pushes southward, it may result in an area of
enhanced convergence along the OH/IN border due to the faster
pace of the boundary into central Ohio. The highest PoPs are
favored here, but strong to severe storms will be possible along
the entire boundary. Into the evening, the thermodynamics will
become less optimal and shear values will decrease as the trough
shifts east of the area. Shower and thunderstorm activity slides
south of I-70, with lower PoPs heading toward midnight.

Tonight: Surface low pressure moves through the area overnight
with cooler northeasterly settling in by Wednesday morning.
Temperatures are coolest north of I-70 with low to mid 60s
forecast. Lingering showers continue overnight with only a
slight chance for thunderstorms.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Northeasterly surface flow dominates the entire area as the
low pressure washes out/merges with the lower pressure
associated with TC Debby over the southeast US. Cloud cover
lingers over the area, primarily north of the Ohio River,
limiting warming during the afternoon. Most locations stay in
the 70s with the Ohio River still rising into the lower to mid
80s. Cloud cover erodes during the afternoon with mostly clear
skies forecast overnight. Overnight temperatures are once again
cooler across eastern Indiana and west-central Ohio with upper
50s possible.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Precipitation chances on Thursday and Friday will be focused
more on eastern portions of the region and will be dependent on
the exact track of Debby and the interaction with an upper
trough. As the system moves off to the northeast, cooler and
drier air will filter into the region with several days of below
normal temperatures. Towards the end of the long term period
there is some uncertainty with how quickly precipitation chances
will return to the region. Held precipitation chances off until
Tuesday and limited them to the chance category.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Winds have increased this afternoon to around 10 or so knots
from the south or southwest (210-240).

Continue to monitor shower and thunderstorm activity north of
area TAF sites. Maintained mention of VCSH for central Ohio
sites (CMH/LCK) and added a mention for ILN. For DAY, there is
enough confidence that thunderstorm activity developing along
the OH/IN border will gradually work southward this evening
to add mention of thunder later this evening into the early
overnight. Additional changes are possible to these four
locations as trends are monitored this afternoon. Remain
confident that coverage will remain limited to none around
CVG/LUK.

A wind shift is still expected overnight as the front passes
from north to south through area TAF sites. Winds will be around
10 knots.

MVFR ceiling mentions are maintained from the 12Z forecast with
increasing ceilings to perhaps VFR thresholds is some locations
by early afternoon. Still can't rule out some IFR at CMH/LCK,
but confidence remains low with this aspect of the forecast.
Confidence is higher around DAY so a TEMPO period was added for
IFR ceilings from 09 to 13Z.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...McGinnis
Hazardous weather outlook, Aug 6, 4:05 AM EST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
505 AM EDT Tue Aug 6 2024

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-064-065-070915-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Franklin-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-
505 AM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for east central Indiana, central
Ohio and west central Ohio.

.DAY ONE...Today and tonight.

The combination of heat and humidity will result in heat indicies
in the mid 90s this afternoon.

A few strong to severe thunderstorms will be possible this afternoon
and evening. Damaging winds would be the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073-074-OHZ063-070>074-077-080-082-070915-
Franklin-Ripley-Dearborn-Fayette-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Highland-Pike-
505 AM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for southeast Indiana, central
Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

The combination of heat and humidity will result in heat indicies
in the upper 90s to around 100 this afternoon.

A few strong to severe thunderstorms will be possible this evening.
Damaging winds would be the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ078-079-081-088-070915-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Clermont-Brown-Adams-Scioto-
505 AM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

The combination of heat and humidity will result in heat indicies
in the upper 90s to around 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, Aug 6, 3:35 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
435 PM EDT Tue Aug 6 2024

OHZ026-062130-
Hardin OH-
435 PM EDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN HARDIN
COUNTY THROUGH 530 PM EDT...

At 435 PM EDT, a strong thunderstorm was located over Columbus Grove,
moving east at 40 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Mcguffey, Patterson,
Dola, Grant, and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4062 8342 4071 8388 4082 8388
TIME...MOT...LOC 2035Z 283DEG 37KT 4093 8405

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

KC
Special weather statement, Aug 6, 4:21 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
521 PM EDT Tue Aug 6 2024

OHZ026-062215-
Hardin OH-
521 PM EDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF HARDIN COUNTY
THROUGH 615 PM EDT...

At 520 PM EDT, a strong thunderstorm was located over Ada, moving
east at 40 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Mount Victory,
Mcguffey, Patterson, Dola, Grant, Silver Creek, Jumbo, Huntersville,
Pfeiffer, Walton, Hepburn, Mentzer, and State Route 195 at State
Route 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4080 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4051 8342 4062 8388 4082 8388
      4082 8363
TIME...MOT...LOC 2120Z 289DEG 35KT 4076 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

KC
Special weather statement, Aug 6, 4:53 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
553 PM EDT Tue Aug 6 2024

OHZ026-035-044-045-062300-
Logan OH-Auglaize OH-Hardin OH-Union OH-
553 PM EDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN LOGAN
COUNTY IN WEST CENTRAL OHIO...NORTHERN UNION COUNTY IN CENTRAL
OHIO...NORTHEASTERN AUGLAIZE AND SOUTHERN HARDIN COUNTIES IN WEST
CENTRAL OHIO THROUGH 700 PM EDT...

At 553 PM EDT, a strong thunderstorm was located over Waynesfield,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Richwood, Russells Point, Lakeview, Waynesfield, Belle Center, West
Mansfield, Chippewa Park, Northwood, Roundhead, Mount Victory,
Rushsylvania, Ridgeway, Uniopolis, Silver Creek, Jumbo, Byhalia, St.
Johns, Walton, Pharisburg, and Somersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4055 8342 4050 8342 4050 8325 4041 8325
      4033 8330 4053 8411 4064 8410 4065 8388
      4067 8388
TIME...MOT...LOC 2153Z 290DEG 22KT 4064 8397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, Aug 6, 5:30 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
630 PM EDT Tue Aug 6 2024

OHZ034-035-043>046-062330-
Logan OH-Auglaize OH-Delaware OH-Shelby OH-Union OH-Mercer OH-
630 PM EDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN SHELBY AND
LOGAN COUNTIES IN WEST CENTRAL OHIO...NORTHWESTERN DELAWARE AND
CENTRAL UNION COUNTIES IN CENTRAL OHIO...SOUTHERN AUGLAIZE AND MERCER
COUNTIES IN WEST CENTRAL OHIO THROUGH 730 PM EDT...

At 629 PM EDT, strong thunderstorms were located along a line
extending from 7 miles south of La Rue to near Geneva, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Delaware, Marysville, Sidney, Bellefontaine, Celina, Wapakoneta, St.
Marys, Coldwater, New Bremen, Minster, St. Henry, Richwood, West
Liberty, Anna, Fort Loramie, Jackson Center, Fort Recovery, Russells
Point, De Graff, and Botkins.

This includes I-75 in Ohio between mile markers 94 and 111.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4044 8312 4021 8304 4033 8444 4036 8444
      4037 8480 4065 8480
TIME...MOT...LOC 2229Z 324DEG 17KT 4048 8343 4062 8486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 6, 5:48 PM EST to 5:50 PM EST
Where
Logan County, 0.87 mi SE of Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.360, -83.760

Several trees were downed in the Bellefontaine area.

Thunderstorm Wind, Shelby

When
August 6, 5:55 PM EST to 5:57 PM EST
Where
Shelby County, 1.11 mi SE of Kettlersville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.417, -84.258

Power poles were downed in the vicinity of McCartyville, Amsterdam, and Wells Roads.

Thunderstorm Wind, Shelby

When
August 6, 6:04 PM EST to 6:06 PM EST
Where
Shelby County, 1.78 mi SW of Swanders
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.331, -84.193

A power pole was downed at the intersection of State Route 29 and East Mason Road.

Thunderstorm Wind, Logan

When
August 6, 6:15 PM EST to 6:17 PM EST
Where
Logan County, 0.69 mi N of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.290, -83.580

A few trees were downed in Middleburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191986, 1191993, 1191999, 1192001.